PMRGCAuk

Pred side affects

I realise I am late in replying to Prednisolone side affects but I am not so lucky as some. I started on 40mgs 6.5 years ago and have progressed down to 5mgs.

I had a couple of long-lasting panic attacks when on the high dose (first time ever) and also an hallucination with respect to a dreaded spider. My hair is combed out of my head daily but appears on my face like never before. I have the 'brain fog' others talk about, my stomach is distended and my GP said airily "oh that'll be the steroids". Worst of all, to me, is the long-lasting deep purple blotches appearing on my arms and now, to a lesser extent on my face and legs. I also have various 'eruptions' on my face which are also put down to the steroids by my rarely seen Rheumy.

Worst of all is the tissue-paper-like quality of my forearm/hands skin. It tears at the slightest knock and I now look like a self-harmer, with all the scars. I have a feeling there are those worse than I am though!

Mega

9 Replies
oldestnewest

Hi Mega,

I think most of recognise some, if not all of those side effects. Can certainly associate with the thin skin and the red blotches. I have scars on my right forearm from forever touching a cupboard door! And I mean touching! It’s not too bad in winter when you’ve got covering, but in the summer it was a nightmare. Try using a moisturiser on arms, and legs if necessary - Doublebase is very good. Arnica gel or cream is also good for the red blotches, or bruises.

I’ve been off Pred now for 15months, but still bruise quite easily although nowhere as bad as previously. (Was on Pred for 4.5yrs).

Hang in there, it does get better, and now you’re down to 5mg things will improve.

Take care.

2 likes
Reply

You have had the lion’s share of side effects haven’t you? I know the terror of panic attacks, once experienced never forgotten. DorsetLady has given you good advice about caring for your skin. The hallucinations and panic attacks are a different thing though, I think you need to have some medical advice for these symptoms. You would think they would have settled now you are down to 5 mgs. I wonder if you are on other medication as well. Whatever it is, you shouldn’t have to suffer so acutely. I would return to my GP and ensure that you are given some help.

Please take care, I hope the new year is so much better for you.🌸

2 likes
Reply

I had panic attacks with PMR - I think it was probably something to do with the lack of confidence when moving about. The worst was one in Sainsbury's while doing the weekly shop. I managed to put the few things I had got in the trolley back and fled. But it definitely wasn't pred-induced which I can understand!

Reply

Mega, I am so sorry to read about all the side effects you have had to endure. I do hope that 2018 brings relief.

1 like
Reply

I can sympathise with you regarding most of these side effects! Like you, I am a 'long term' steroid 'taker', 4.5 years & still on 7.5mg after many flares for GCA. The thin skin is a problem but after taking advice on this forum, I use the recommended moisture cream. We are all on a journey, that's the way I look at it but there is light at the end of this tunnel & despite all the dreaded side effects, I am so grateful for this drug which keeps the inflammation damped down. Together, sharing our experiences, we can smile (sometimes), & look forward to the day when we reach the 'zero club'

Happy Christmas to you & God Bless You x

Reply

Hi Mega, I don't know how old you are, but old age has exactly the same effect blotches on arms, easily torn skin, bloated looking stomach, add the steroids and it gets worse!!!

Stay young as long as you can!! look after yourself!

Reply

Yes Mega all the above and more. It will end. I️ guess.

1 like
Reply

When though?! I'm 78 have been 'suffering' for nearly 7 years. How long for you and what age? I was very active when this felled me. Are you an expert on this?

Reply

Mega I am 76 and have had PMR and GCA for 6 1/2 years. I too was very active and working full-time. I retired from work at 70 but maintained my position in the community for a short time there after. I now do nothing but take care of myself and my significant other Which takes up every day seven days a week. Sometimes I feel like an expert on this because of all the relapses and the various issues caused by steroids but it is New Year’s eve here in America and I want to wish everyone a happy new year and a healthy one for 2018.

1 like
Reply

You may also like...